Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 59, NWS Bismarck, ND

July 1, 2000Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 1, 2000, 10:19 PM CDT for Dickey County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 1, 2000, 10:19 PM CDT (03:19 UTC)
Expired
Jul 1, 2000, 11:00 PM CDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 74 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 10:25 PM CDTHail 0.75Guelph, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3394 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2103 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WUUS53 KBIS 020321
SVRBIS
NDC021-020400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1019 PM CDT SAT JUL 1 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1100 PM CDT

* AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GUELPH...OR ABOUT 70 MILES SOUTHEAST OF
  JAMESTOWN...MOVING EAST NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUDDEN AT 1030 PM CDT
  OAKES AT 1040 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT 
SUNDAY MORNING FOR SOUTHEAST NORTH DAKOTA.

LAT...LON 4619 9846 4594 9833 4600 9803 4627 9806

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:15 PM CDT, 7 hours 4 minutes earlier.

Area forecast discussion, Jul 1, 3:15 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SAT JUL 01 2000

WILL USE ETA MODEL FOR FCST SOLUTION. S/WV ENERGY OVR MT WL ROTATE
INTO THE REGION BETWEEN 00Z-06Z THIS EVENING WITH A BROAD AREA OF
LO PRES CENTERED OVR SCNTL SD. SYS WL BRING -4 TO -10 LI'S AND
CAPES OVR 3000 J/KG OVR EASTERN HALF OF ND THIS EVENING. WL SEE
TSRA ACTIVITY TO INCREASE LATE THIS AFTN AND TNGT WITH FEW SVR
AFT 00Z. 2ND S/WV WL MOV ACRS NWRN CWA BY 12Z SUN AND MOV ALONG
THE CAN/ND BRDR DURING THE DAY. A 3RD S/WV WL PUSH INTO WRN CWA
SUN NGT AND MOV EAST THRU THE NRN AREAS OF THE REGION. UNSTABLE
AIR WL KEEP LI'S BLOW ZERO WITH CAPES 800 TO AROUND 3000 J/KG
THRU SUN NGT. TSRA EXPECTED THRU THE FCST PERIOD WITH THIS PATTERN.

EXTENDED FCST...UNSETTLED PATTERN WILL CONT INTO MID WEEK WITH
A CHC OF TSRA THRU WED. A DRIER PATTERN LIKELY LATE IN THE WEEK
PER MRF RUN.

.BIS...NONE.
RGT

In the hours before

Local storm report, Jul 1, 4:33 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
433 PM CDT SAT JUL 01 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    HETTINGER                 ND   .88 INCH HAIL
07/01/00   ADAMS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 1, 5:23 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
523 PM CDT SAT JUL 01 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    REGENT                    ND   WIND DAMAGE
07/01/00   HETTINGER                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SOME TREES TOPPLED BY
                                          HIGH WINDS.
Special weather statement, Jul 1, 8:50 PM CDT, 1 hour 29 minutes before
NDZ017>023-032>036-040>047-050-020500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
850 PM CDT SAT JUL 1 2000

SEVERE THUNDERSTORM WATCH FOR MOST OF SOUTHWEST AND SOUTH CENTRAL
NORTH DAKOTA HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST NORTH
DAKOTA UNTIL 200 AM CDT.

FOR THE REMAINDER OF TONIGHT...SHOWERS AND THUNDERSTORMS WILL BE
SCATTERED OVER WESTERN AND CENTRAL NORTH DAKOTA.

TURNER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:53 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.